Multiple Ruptured Chordae in an Amphetamine-Addicted Woman: A Rare Manifestation of Illicit Drugs

Authors

Rajaie Cardiovascular, Medical, and Research Center, Iran University of Medical Sciences, Tehran, IR Iran

Abstract

A 48-year-old woman presented to our hospital with exacerbating cyanosis, edema, lethargy, and dyspnea. The patient declared amphetamine usage until 3 days earlier. Her respiratory function deteriorated gradually, resulting in intubation. During the hospitalization course, she became febrile with a positive blood culture due to an infected central venous catheter. Transesophageal echocardiography revealed a normal left ventricular systolic function, severe left ventricular hypertrophy, and a severe pulmonary arterial hypertension. We found multiple ruptured chordae, resulting in a flail mitral valve and severe mitral regurgitation. To the best of our knowledge, this is the first report of multiple ruptured chordae in the setting of amphetamine intoxication. 

Keywords


Schep LJ, Slaughter RJ, Beasley DM. The clinical toxicology of metamfetamine. Clin Toxicol (Phila) 2010;48 :675–694
Won S, Hong RA, Shohet RV, Seto TB, Parikh NI. Methamphetamine-Associated Cardiomyopathy. Clinical cardiology. 2013;36(12):737-742.
Paratz ED, Cunningham NJ, MacIsaac AI. The Cardiac Complications of Methamphetamines. Heart Lung Circ. 2016 Apr;25(4):325-32.
Andrejak M, Tribouilloy C. Drug-induced valvular heart disease: an update. Arch Cardiovasc Dis. 2013 May;106(5):333-9.
Yaghoubi A, Safaie N, Azarfarin R, Alizadehasl A, Golzari SEJ. Evaluation of cardiovascular diseases and their risk factors in hospitalized patients in East azerbaijan province, northwest Iran: a review of 18323 cases. J Tehran Heart Cent. 2013 Apr;8(2):101-5.
Azarfarin R, Sheikhzadeh D, Mirinazhad M, Bilehjani E, Alizadehasl A. Do nondiabetic patients undergoing coronary artery bypass grafting surgery require intraoperative management of hyperglycemia? Acta Anaesthesiol Taiwan. 2011 Jun;49(2):41-5.
Elham Bazmi, Farinaz Mousavi, Leila Giahchin, Tahmineh Mokhtari, and Behnam Behnoush. Cardiovascular Complications of Acute Amphetamine Abuse. Sultan Qaboos Univ Med J. 2017 Feb; 17(1): e31–e37.
Mirinejad M, Azarfarin R, Asl AA. Cisatracurium in cardiac surgerycontinuous infusion vs. bolus administration. Middle East J Anaesthesiol. 2007 Oct;19(3):563-72.
Caccitolo JA, Connolly HM, Rubenson DS, Orszulak TA, Schaff HV. Operation for anorexigen-associated valvular heart disease. J Thorac Cardiovasc Surg. 2001 Oct;122(4):656-64.